Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS New Orleans, LA

April 30, 2004Jefferson Parish, Lafourche Parish, Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Apr 30, 2004, 6:55 AM CDT for Jefferson Parish, Lafourche Parish, Plaquemines Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 6:55 AM CDT (11:55 UTC)
Expired
Apr 30, 2004, 9:00 AM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Lafourche Parish, LA, Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 301202
FFWNEW
LAC051-057-075-301400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
655 AM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  CENTRAL LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  NORTHERN AND CENTRAL PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 900 AM CDT

* AT 655 AM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL MOVING ACROSS 
AREAS OF CENTRAL LAFOURCHE...CENTRAL JEFFERSON...AND NORTHERN AND 
CENTRAL PLAQUEMINES PARISHES. THESE AREAS HAVE ALREADY RECEIVED 
HEAVY RAINFALL OVERNIGHT WITH RADAR ESTIMATES INDICATING 5 TO 9 
INCHES OF RAIN IN SOME LOCATIONS. LAW ENFORCEMENT OFFICIALS REPORTED 
SIGNIFICANT STREET FLOODING IN LAROSE...LAFITTE AND BARATARIA. IN 
ADDITION...A FEW APARTMENT BUILDINGS HAVE BEEN FLOODED IN LAROSE. 
ADDITIONAL RAINFALL WILL ONLY INCREASE THE FLOODING PROBLEMS IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 2966 9030 2958 9017 2962 8984 2982 9000

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 4:30 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 30, 4:30 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
430 AM CDT FRI APR 30 2004

.DISCUSSION...
MAIN FORECAST CONCERN CENTERS AROUND CONVECTIVE TRENDS THROUGH THE
WEEKEND. PERSISTENT AREA OF CONVECTION OVERNIGHT ACROSS AREAS MAINLY
TO THE SOUTH OF LAKE PONTCHARTRAIN NOW BEGINNING TO INCREASE IN
AREAL COVERAGE WITH ADDITIONAL CONVECTION DEVELOPING ACROSS THE
COASTAL WATERS JUST TO THE SOUTHWEST OF THE FORECAST AREA. THIS
INCREASE IN CONVECTION APPEARS TO BE IN RESPONSE TO APPROACHING WEAK
SHORT WAVE MOVING OFF THE TEXAS COAST AND INCREASING UPPER LEVEL
DIFFLUENCE OVER THE AREA EVIDENT IN SATELLITE IMAGERY. WE EXPECT
CONVECTION COVERAGE INCREASE DURING THE MORNING HOURS AS THIS SHORT
WAVE MOVES ACROSS THE AREA WITH A SHORTWAVE TROUGH NOW MOVING ACROSS
CENTRAL TEXAS APPROACHING THE AREA DURING THE AFTERNOON. AS A
RESULT...MORE THAN ONE ROUND OF CONVECTION EXPECTED TODAY AND PLAN
TO INDICATE LIKELY POPS ACROSS THE FORECAST REGION. SO FAR MOST OF
THE HEAVIER RAIN OVERNIGHT HAS OCCURRED ACROSS MARSH AREAS...HOWEVER
LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE DURING THE DAY
ACROSS THE FORECAST AREA SIMILAR TO YESTERDAY. MODELS FORECAST THE
CONVECTION TO PUSH EAST AND DIMINISH OVERNIGHT...THEREFORE SCATTERED
CONVECTION LOOKS GOOD FOR THE SECOND FORECAST PERIOD. ON SATURDAY...
THE SOUTHERN STREAM UPPER LOW/TROUGH MOVING ACROSS THE
CENTRAL/SOUTHERN ROCKIES AND SOUTHWEST CONUS TODAY WILL PUSH INTO
THE SOUTHERN PLAINS AND BEGIN TO PHASE WITH A NORTHERN STREAM
TROUGH. THE ETA SOLUTION IS MORE DISTINCT WITH THE SOUTHERN STREAM
SYSTEM THAN THAT OF THE GFS AND IS SLOWER IN MOVING THE ASSOCIATED
COLD FRONT ACROSS THE AREA. WE PLAN TO CONTINUE TO PUSH THE COLD
FRONT ACROSS THE FORECAST AREA SATURDAY NIGHT AND EARLY SUNDAY.
CONVECTION WILL AGAIN BE ON THE INCREASE DURING THE DAY SATURDAY AND
CONTINUE THROUGH SATURDAY NIGHT BEFORE GRADUALLY DIMINISHING DURING
THE DAY SUNDAY. WE WILL DISCOUNT THE RATHER STRONG WAVE THAT THE GFS
FORECASTS TO DEVELOP ALONG THE FRONT SUNDAY OVER THE GULF. RIGHT
REAR QUADRANT OF UPPER JET SHOULD ENHANCE CONVECTION LATE SATURDAY.
CANNOT RULE OUT ISOLATED SEVERE STORMS TODAY...BUT A BETTER CHANCE
FOR SEVERE WEATHER WILL OCCUR LATE SATURDAY AND SATURDAY NIGHT. WE
BELIEVE THE MAIN THREAT FORM THE THUNDERSTORMS TODAY IS LIKELY TO BE
LOCALLY HEAVY RAINFALL.

DRY CONDITIONS SHOULD PREVAIL THROUGH MUCH OF THE NEXT WORK WEEK
WITH AN UPPER RIDGE BUILDING OVER THE AREA DURING MIDDLE AND LATTER
PART OF THE PERIOD.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 80 66 81 59 / 60 30 60 60
BTR 82 67 82 60 / 60 30 60 60
MSY 80 68 83 65 / 60 30 50 60
GPT 79 68 80 66 / 60 40 50 60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

11
Hazardous weather outlook, Apr 30, 6:00 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT FRI APR 30 2004

GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND
AND THIS EVENING BEFORE DIMINISHING OVERNIGHT. THE MAIN THREAT FROM
THE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL. IN ADDITION TO THE
HEAVY RAINFALL THREAT...THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND SMALL HAIL. ISOLATED
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL SATURDAY AFTERNOON AND
SATURDAY NIGHT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE MONDAY AS OFFSHORE FLOW INCREASES IN THE WAKE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 2:00 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 AM CDT FRI APR 30 2004

LAZ039-040-059-061>064-067>070-MSZ077-080>082-300730-
HANCOCK-HARRISON-JACKSON-LOWER JEFFERSON-LOWER LAFOURCHE-
LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-PEARL RIVER-ST TAMMANY-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-
WASHINGTON-
200 AM CDT FRI APR 30 2004

...TORNADO WATCH EXPIRED...

TORNADO WATCH 129 HAS BEEN ALLOWED TO EXPIRE. THE TORNADO THREAT
THAT WAS IN EFFECT FOR THE WATCH AREA HAS WEAKENED. CLUSTERS OF
THUNDERSTORMS THOUGH ARE STILL IMPACTING MUCH OF THE SOUTHEAST
LOUISIANA COASTAL PARISHES. THESE STORMS ARE STILL CAPABLE OF
PRODUCING STRONG GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:39 PM CDTSevere Thunderstorm WarningLIXPlaquemines36 min
Apr 29, 9:22 PM CDTSpecial Marine WarningLIX113 min
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 30, 12:40 AM CDTSpecial Marine WarningLIX2 hr
Apr 30, 1:46 AM CDTSevere Thunderstorm WarningLIXLafourche29 min
Apr 30, 3:50 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 5:15 AM CDTSpecial Marine WarningLIX90 min
Apr 30, 5:20 AM CDTFlash Flood WarningLIXJefferson, Plaquemines115 min
Apr 30, 6:05 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 7:27 AM CDTSpecial Marine WarningLIX93 min
Apr 30, 1:40 PM CDTFlash Flood WarningLIXIberville, Pointe Coupee, West Baton Rouge3 hr
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningLIXPointe Coupee30 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.